California, 2013

Winter Storm in California, February 20, 2013

February 20, 2013 · NWS LOX · 2 events in 2 counties and zones

A cold storm from the Gulf of Alaska brought winter storm conditions to the mountains of Ventura and Los Angeles counties. Snow levels with this storm dropped to around 2500 feet and snowfall amounts between 6 and 12 inches were reported in the mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A cold storm from the Gulf of Alaska brought winter storm conditions to the mountains of Ventura and Los Angeles counties. Snow levels with this storm dropped to around 2500 feet and snowfall amounts between 6 and 12 inches were reported in the mountains. Along with the heavy snow, gusty northwest winds in excess of 50 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 20, 3:00 AM PST, 5 hours earlier.

Area forecast discussion, Feb 20, 3:00 AM PST, 5 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 AM PST WED FEB 20 2013

.SYNOPSIS...

SCATTERED RAIN AND SNOW SHOWERS CONTINUE INTO THE EARLY MORNING
HOURS AS WILL GUSTY WINDS AND COOLER TEMPERATURES. TEMPERATURES WILL
REMAIN BELOW NORMAL FOR THE WEEK WITH A SLIGHT INCREASE BY FRIDAY.

&&

SHORT TERM...
THE BRUNT OF THE WINTER STORM HAS MOVED EAST OF THE SERVICE AREA AND
WHAT REMAINS IS THE LINGERING ELEMENTS OF SCATTERED RAIN AND SNOW
SHOWERS... ADVISORY LEVEL WINDS... AND COLD TEMPERATURES.  THESE
LINGERING ELEMENTS WILL AFFECT THE REGION AT COMMUTE TIME
UNFORTUNATELY... BUT SHOULD LESSEN IN IMPACT CONSIDERABLY AS THE DAY
PROGRESSES.

MUCH OF THE WRAPAROUND PRECIPITATION IS OFF THE COAST AS OF 3 AM AND
WILL BE MOVING THROUGH THE REGION DURING THE NEXT FEW HOURS.  A FEW
CELLS OF HEAVIER PRECIPITATION ARE MIXED IN AND MAY PROVIDE BRIEF
PERIODS OF MODERATE RAINFALL... AND/OR AN EXTRA INCH OR SO OF SNOW
IN THE MOUNTAINS AND FOOTHILLS.  AS THE LOW CENTER SAGS OVER US THE
COLDEST AIRMASS IS ENTERING THE REGION AND THIS WILL COMBINE TO
BRING THE LOWEST SNOW LEVELS OF THE STORM THROUGH 9 AM OR SO THIS
MORNING... THOUGH ANY ADDITIONAL SNOWFALL WILL BE BRIEF WITH EACH
PASSING SCATTERED SHOWER.  WINTER WEATHER ADVISORIES REMAIN IN PLACE
THROUGH 9 AM FOR SEVERAL ZONES TO ACCOUNT FOR THESE ADDITIONAL
SCATTERED SNOW SHOWERS AND THE POTENTIAL FOR ONGOING HAZARDS.

TEMPERATURES WILL BE SLOW TO WARM FOLLOWING THE LOW PASSAGE AND ANY
SNOW THAT FELL INTO LOW LEVEL PASSES AND CANYONS IN PARTICULAR COULD
REMAIN THROUGH TOMORROW OR MELT BUT REFREEZE OVERNIGHT TONIGHT.
THIS COULD BE ESPECIALLY HAZARDOUS ON SHADOWED PORTIONS OF ROADS AND
HIGHWAYS.  TEMPERATURES WILL BEGIN TO RETURN TO NEAR NORMAL READINGS
BY FRIDAY.

AREA WINDS REMAIN ELEVATED AND GUSTY THIS MORNING BUT ARE
DIMINISHING SLOWLY.  WINDS IN MOST LOCATIONS SHOULD BE BELOW
ADVISORY LEVEL BY MID-MORNING BUT IN WIND-FAVORED ZONES THEY SHOULD
KICK BACK UP TO ADVISORY LEVEL THIS AFTERNOON AND CONTINUE INTO
EARLY THURSDAY MORNING BEFORE DIMINISHING AGAIN.

A FEW WEAK SHORT WAVES ATTEMPT TO MOVE TOWARD SOUTHERN CALIFORNIA
LATE IN THE WEEK BUT LOOK WEAKER WITH TIME AND ALSO APPEAR TO BE
MOVING A BIT FARTHER EAST AS THEY APPROACH.  THEY LIKELY WILL HAVE
LITTLE IMPACT ON THE SERVICE AREA OTHER THAN TO BRING A FEW CLOUDS
AND POSSIBLY ELEVATE THE WINDS A BIT.

LONG TERM...
SOUTHWESTERN CALIFORNIA LOOKS TO BE ON THE DOWNWARD SIDE OF A RIDGE
OVER THE PACIFIC  FOR THE NEXT WEEK OR SO.  THIS WILL RESULT IN ANY
SHORTWAVES MOVING TOO FAR EAST OF THE AREA TO BRING ANY NOTABLE
WEATHER SYSTEMS TO THE REGION AND LITTLE TO NO NON-NOTABLE WEATHER
SYSTEMS.  THEY SHOULD PROVIDE WEAK WEATHER TO NORTHERN CALIFORNIA
HOWEVER.  THE PRIMARY UNCERTAINTY IN THIS SETUP IS THAT A SLIGHTLY
STRONGER SHORTWAVE COULD DIG A BIT FARTHER SOUTH AND OVER OUR REGION
AFTER ALL.  SO THE CURRENT FORECAST FOR THE NEXT WEEK IS PARTLY
CLOUDY WITH NEAR NORMAL TEMPERATURES THROUGHOUT BUT PRECIPITATION
COULD SNEAK IN SO WILL NEED TO BE WATCHED CLOSELY.

&&

.AVIATION...20/1130Z...

STORM IS WINDING DOWN ACROSS THE AREA...WITH RADAR INDICATING SOME
SHOWERS ROTATING OFFSHORE TOWARDS THE COAST...AND ACROSS INTERIOR
SECTIONS. THESE SHOWERS COULD IMPACT TAF SITES SOUTH OF POINT
CONCEPTION WITH BRIEF SHOWERS THROUGH ABOUT 16Z. OVERALL...EXPECT
ANY CIGS TO REMAIN AT VFR LEVELS THIS MORNING...EXPECT ACROSS
INTERIOR SLOPES/PASSES WHERE NORTHERLY FLOW WILL LIKELY PRODUCE SOME
VERY LOW CIGS/VSBYS TODAY.

GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THIS EVENING
ESPECIALLY ACROSS THE MOUNTAINS/DESERTS.

KLAX...HIGH CONFIDENCE IN 12Z TAF.

KBUR...HIGH CONFIDENCE IN 12Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...KJ
AVIATION...RAT
SYNOPSIS...B/KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 20, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED FEB 20 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST WED FEB 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

AS THE STORM SYSTEM MOVES OUT OF THE AREA... LINGERING RAIN AND
SNOW SHOWERS... GUSTY WINDS... AND HIGH SURF REMAIN.  THE SHOWERS
WILL TAPER OFF BY MIDDAY TODAY AS WILL MOST OF THE GUSTY WIND.
WINDS WILL INCREASE AGAIN TO ADVISORY LEVELS THIS AFTERNOON AND
EVENING IN WIND-FAVORED LOCATIONS.  COASTAL AREAS WILL CONTINUE TO
HAVE HIGH SURF THROUGH LATE TONIGHT.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KJ

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range

When
February 20, 8:00 AM PST to 10:00 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Reported by
Trained Spotter

Winter storm conditions were reported. Along with northwest winds gusting in excess of 50 MPH, snowfall amounts between 6 and 12 inches were observed with the highest totals reported at Mount Baldy and Mountain High ski resort.

Winter Storm, Ventura County Mountains

When
February 20, 8:00 AM PST to 10:00 AM PST
Where
Ventura County Mountains forecast zone
Reported by
Trained Spotter

Winter storm conditions were reported. Along with northwest winds gusting in excess of 50 MPH, snowfall amounts between 6 and 12 inches were observed with the highest totals reported at Mount Pinos.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436917, 436918.